Can-u-lasta?

This post comes after a long, HARD, 2 months of fighting and it is only now that I was able to mentally revisit what has gone on in that time…

(prepare yourselves for a LONG post)

I started this post ‘from a hospital bed. YES. A hospital bed. Here’s how I got there…

My first round of chemo was on Monday October 16th. I arrived at my treatment center on a mere 2 hours of sleep due to the steroids they give you to take the night before treatment, Dexamethasone – I will have a LONG rant about this dreaded drug in just a few paragraphs, but we’ll be here a while, get comfy!

Once I get to the infusion room, its time for pre-meds, a little of this, a little of that before the real deal. I am what they call a “TCHP” girl. For the chemo drugs,

Taxotere
Carboplatin
Herceptin
Perjeta

I am triple positive, which means that my cancer is positive for estrogen receptors, progesterone receptors, and HER2. So TCHP is my chemo cocktail.

I spent a long 8 hr+ day the first day of chemo. This is done to allow for the drugs to be introduced slowly and observe any kind of reaction.

Once my infusion was done, they attached a self-administering shot called Neulasta. This is used to boost white blood cells and attaches to the skin, and it administers the drug 27 hours after chemo. Once it’s done doing its thing, I can pop it right off and it saved me a trip to the doctor’s office.

HOWEVER, this would be the beginning of actual hell on Earth for me. What Neulasta does is push the white blood cells that you have in your bone marrow out even if they weren’t ready in an effort to make sure that you have plenty flowing.

When you are younger, and bones are not as porous, this makes it excruciating.
It felt as if someone was taking a hammer to every single bone in my body every waking minute, for TWO DAYS.
I couldn’t even get off my couch to walk and was in an out because the pain was actually THAT bad.
Once I would come to, I would try to eat only to feel like I had very severe heartburn. I tried Tums, Pepcid, yogurt, you name it and nothing seemed to work.

In my state of pain, weakness, and chemo brain fog, it never occurred to me that it was anything other than “normal” side effects of chemo. You know, the dreaded heartburn, diarrhea, body aches, I mean my body was pumped full of over 16 drugs in a short amount of time I just figured that chemo was really just a nightmare, but then I questioned myself, how can so many people still work and manage normal lives and I am completely debilitated?

Well turns out, I had thrush. Not just mouth sores (something also very typical from chemo) but SEVERE thrush. I mean, it looked like a swallowed a giant white rabbit because of how bad it got and felt like my tongue, roof of my mouth, and throat were set on fire and nothing and I mean NOTHING would bring relief.

I was unable to swallow food of any kind and even water hurt to drink.

In all of the research I had done, or at least thought I did, never had I even heard of thrush, and it was only after not being able to eat for 4 days and losing over 11 pounds in 3 days did I realize that it wasn’t heartburn.

By the time that I had realized this is what I had, thanks to the wonderful ladies in one of my cancer support groups (which I totally recommend being apart of for reasons like this), I had to contact an on-call doctor to fill a prescription that really offered no help and wait until Monday to speak with my oncologist.

Monday finally comes, a FULL WEEK after my chemo and I had yet to have a full meal the entire week, or be able to sleep because I was in so much pain and delirious from the side effects. There were even times that I didn’t want to let my eyes close even for a second because I kept thinking, this is it, I’m not going to wake up if I let myself sleep. – It was pure torture.

My oncologist has me go in immediately, and I could barely walk myself in the door because I was so weak.
I’ll never forget the look on her face, she looked, scared. It’s never a good sign when your doctor looks scared.
She immediately ordered IV fluids, and I finally began to gain a little color. I had looked like Edward Scissorhands, hair and all.
After the fluids I was eager to go home, I still couldn’t bare to eat or really felt that much better but I just wanted to be in the comfort of my own home, and just promised that I would come back tomorrow for more fluids.

The next day I returned for fluids, still not feeling much better, and felt like I would be ok until I was given yet another drug for nausea. Once that was given to me, it was game over. I felt dizzy and not right. My eyes glazed over and it was then that my doctor said, I’m sorry but I think we need to get you over to the hospital.

So let’s go back to that Dexamethasone drug. Dexamethasone is a steroid that is supposed to aid in handling chemotherapy treatments, and what I mean by that is make your body a little tougher against handling it all.
My original oncologist gave me instructions for this medication to take 2 the day before chemo, 1 the day of, and 2 the day after. I took them exactly as prescribed because your doctor knows best right? Wrong.
This drug is known for causing insomnia, which is why in addition to my anxiousness I was unable to sleep or rest right the days around chemo treatment AND it has also been known to cause things like thrush, especially with that amount.

There were several times that week that I hate to admit I let myself say “dying would’ve been easier”. But, thankfully my support team wouldn’t allow me to give up, even when I felt like it so many times.

I knew that cancer wouldn’t be a cakewalk, but I really had no idea how awful it could be.

I lost my sense of taste (you guessed it, another wonderful side-effect of chemo!) to the point that I basically live off of saltines and water because they are the only things that don’t taste disgusting to me. This alone makes me cry at least once a day, because living in Austin has made me especially food spoiled.

I’m especially sensitive to smells now. I can smell EVERYTHING. Even my dogs breath gets to me which is difficult because I’m obsessed with cuddling with them and you can find them within arms distance of me any time that I’m home.

It took me months to write this post for several reasons. One, is that chemo brain is a very real thing. There were times that I couldn’t even make sense of words that were in front of me, or things that were being said to me. You feel like you are underwater and everything is moving in slow motion.
Two, is that I couldn’t emotionally collect myself to revisit this period.

I felt so defeated. How is that my very FIRST chemo, I nearly, well, die?

It was and still feels so discouraging.

I started this blog post from a hospital bed in October and it is now December and I am barely bringing myself to finish it. Believe me, I tried.

I would open my laptop to start working only to close it because I have been through so much since I started this blog post and there is still so much to say.

One of the women in one of the support groups I’m in wrote to me to check on me when she saw how much I was struggling, at the end of her message she told me to be strong and said, “cancer isn’t for sissies”, she couldn’t be more right.

It’s not.

This is easily the HARDEST thing I have ever done in my life and hope to never EVER have to do again once it’s all over.

This reflection is just a small summary of things that occurred on my first chemo, I have since had 2 more chemo treatments, which were almost just as eventful.

As much as I wanted to quit this blog after dealing with so much, I decided that purpose is what keeps people alive, not circumstances, and I have a purpose to share this experience as horrible as it may be, because it is a testament to how having faith can change everything, and I believe that. – and that even after all of this, it IS possible to keep on going.

2 thoughts on “Can-u-lasta?

  1. You keep going Becca! God is with you through all of this. I love you, and am proud you are using your pain to help others. Write when you can, and whatever you can. It does make a difference to someone who maybe just got their news today. God give you strength, courage, and above all healing.

    Like

  2. I’m happy you decided to continue to write. Your words are so real and encouraging… your message to just keep fighting, to “keep on going”, is powerful not only for someone who might be going through what you are, but to everyone who might be struggling in any way. I truly appreciate you sharing and look forward to your future post where you announce you’re cancer free! Big virtual hugs to you… xoxo

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s